Welcome to College Confidential!

The leading college-bound community on the web

Sign Up For Free

Join for FREE, and start talking with other members, weighing in on community polls, and more.

Also, by registering and logging in you'll see fewer ads and pesky welcome messages (like this one!)

As a CC member, you can:

Is Advil safe?

KeshiraKeshira Posts: 1,148Registered User Member
edited March 2008 in Parent Cafe
Is Advil totally safe to take? I hope this topic doesn't make anybody uncomfortable, but recently my menstrual cramps have gotten really bad; it's gotten to the point that hot water bottles don't help very much and I blank out for short periods of time from the pain (like- I stop thinking- it feels like a brainfreeze lol)... the last two months I've had to sit out from classes and today I had to be picked up early. The nurse strongly recommended that I take Advil for my cramps... the pain is only really bad for one day a month and only for a couple of hours- nearly always the same hours- so I wouldn't have to take very much, but my mom is super against the thought of taking any medication. I could end up relying on it (taking it even though my cycles might in the future adapt so it's less painful- but I wouldn't know, causing me to take unnecessary meds- which is possible because I started out with almost no pain for the first two years and only recently has it skyrocketed) it's unnatural, isn't it kind of creepy how almost every medication ends up having undiscovered dangerous side effects.

That was a really long way to ask should I start taking painkiller for my cramps :D
Post edited by Keshira on
«134

Replies to: Is Advil safe?

  • dntw8updntw8up Posts: 1,594Registered User Senior Member
    "...should I start taking painkiller for my cramps..."

    Absolutely. That's what pain releivers are for. You are suffering unnecessarily. Advil is safe. You will thank your nurse!
  • 1of421of42 Posts: 2,443- Member
    Absolutely you should. Not only is Advil safe (in reasonable quantities - if you, for example, down the whole bottle, there will be gastrointestinal side effects) it is also non-addictive, so other than the psychological factor of wanting to not be in pain, you're not going to become reliant on it.
  • lorelei2702lorelei2702 Posts: 2,103Registered User Senior Member
    Naproxen sodium (Aleve) does better for some women. You probably should start it the day before your scheduled period. Take it with food. Talk to your doctor or nurse at the health service about dosage range and any side affect complications. Good luck. We feel your pain!! No reason to go through it.
  • calmomcalmom Posts: 16,744Registered User Senior Member
    Keshira, my daughter was a dancer and practically lived on Advil all the way through high school. As long as you follow the instructions on the package and stay within recommended doses, you shouldn't have any problem. Obviously, occasionally people have adverse reactions -- but these are explained on the package as well.

    However, since the pain from the cramps has gotten so bad -- and this has started only recently -- I think you should also discuss this with your doctor. There could be a specific medical reason for the cramps, such as endometriosis -- and while I disagree with your mom's attitude about over-the-counter medications, pain is your body's way of telling you that there is a problem. If the pain is so bad that you "blank out" then you really should see a doctor. (However, taking advil will NOT interfere with your doctor's ability to make a diagnosis... so no need to suffer while waiting for an appointment).
  • KeshiraKeshira Posts: 1,148Registered User Member
    Thanks for all the advice! We were going to go see a doctor anyway- to fill out a form so I can take meds in school (though my mom only agreed if they were to be a backup- let's see if I can persuade her to let me take them every month)- but apparently it runs in the family to have really painful menstrual cramps, so I think I was just lucky those first two years lol. Thanks again! :)
  • janetloverjanetlover Posts: 378Registered User Member
    my cousin started having really bad cramps like you described and her gynecologist gave her a prescription to take to help it so i would see a doctor for it
  • Lafalum84Lafalum84 Posts: 7,535Registered User Senior Member
    Keshira, you have my sympathy! I've been there, with awful cramps and bleeding that took over my life, and it's miserable.

    I have taken Advil and Aleve for years - as directed - with no problems, as have millions of others. Since you are going to see a dr anyway, he/she can tell you if you have any conditions that would make these medicines inappropriate for you. It is highly unlikely that these medicines would harm you as long as you use them in the correct doses.

    I second the recommendation to ask about Naproxen Sodium (most common brand name is Aleve). For years, Aleve was the only thing that got me thru my periods. If your doctor says its ok, start taking it the day before your period starts (if you are regular enough to know when that is), or as soon as it starts, and continue to take it every 8 - 12 hours for the first 3 - 4 days of your period. DO NOT WAIT until the cramps get bad. If you wait until you have cramps, it's a lot harder to stop them than if you take the Aleve beforehand and in steady, regular doses, to hold prevent the worst of the cramping. Taken regularly with each period, I also found that my heavy bleeding decreased by at least 1/3. Your dr can explain to you how/why this medicine works. This method of pain control was recommended to me by several doctors, and it really helped. Again, ask your doctor if this would be appropriate for you and remember to take the medicine steadily and don't take more than directed.

    Good luck!
  • Jade326Jade326 Posts: 13Registered User New Member
    I think that advil works but it has to be the liquid gel ones. And if that doesnt work for you then you should get some doctor prescribed pills. My BFF got some from the doc and she said they worked like a charm. Good Luck! I hope you find the best medicine for you cramps because cramps are no joke.
  • 1of421of42 Posts: 2,443- Member
    Despite dadoffive's story, you would need to take a ridiculous amount of Advil (like, on the order of 20+ pills a day) for an extended period of time to cause that kind of damage.

    Trust me, if you were taking even close to enough for that to be a problem, you would be popping Advil all the time.
  • molliebatmitmolliebatmit Posts: 12,272Super Moderator Senior Member
    In a strict sense, Advil and other non-steroidal anti-inflammatory drugs are very likely to have the same cardiac side effects as the COX2 inhibitors which were taken off the market a few years ago to much fanfare -- they work by inhibiting the same proteins to mute the body's pain signal. It's likely that typical doses are more or less safe, so long as they're not taken chronically, but it's something to keep in the back of your mind. No drug is without side effects.

    On a more immediate level, taking high doses of Advil can cause sensitivity to the sun, so if you are taking quite a bit per day (~1600 mg, or 8 over-the-counter 200 mg tablets), be sure to wear sunscreen or extra clothing.
  • 1of421of42 Posts: 2,443- Member
    Are you a doctor? That answer I posted is the answer I got verbatim from my mother, who I was on the phone with at the time I was posting this and asked for confirmation. She confirmed that what I said was in fact true.

    Obviously, it is always best to check with your doctor regarding any new medication, even OTC painkillers, and dosages and stuff.
  • natmicstefnatmicstef Posts: 359Registered User Junior Member
    Read the back of the package and make sure you do not go over the dose recommended..then take advil or ibuprofen or tylenol or aleve. I see no reason to suffer because it is "natural". Also it is always better to take the pills at the onset of pain rather than in mid-stride.
  • SchmoomcgooSchmoomcgoo Posts: 1,295Registered User Senior Member
    eMedicine - Dysmenorrhea : Article by Laurel D Edmundson

    Since you are planning to go to see a doctor anyway, it may actually be helpful in diagnosing you, if you do take ibuprofen or naproxen at the recommended doses and report its efficacy. It is likely you will experience at least some degree of relief in the meantime.
  • MomofWildChildMomofWildChild Posts: 17,100Registered User Senior Member
    Advil is perfectly safe at reasonable doses. My son was on a regimen for 2 years (started with baby aspirin, moved to Aleve and then ibupropen) for a benign hip tumor. Doctor's orders.
  • 1of421of42 Posts: 2,443- Member
    And my mother is a doctor, which I fully forgot to say in that post...
«134
Sign In or Register to comment.